I had my left knee replaced fifteen days ago in a procedure so traumatic, apparently, that the anesthesiologist administers a drug that induces amnesia to erase the entire process as though it never happened (except for waking up with a new knee and a lot of pain). They gave me oxycodone and tylenol for the pain.
Oxycodone (and the entire mass murdering, philanthropic Sackler family should all go to actual hell — editor’s note) works to significantly dampen much of the pain about 70% of the time. The other 30% of the time it just addles your brain, dredges up your lowest impulses while making you irritable and subject to tantrums; it literally turns you into Rush Limbaugh (who was famously, and criminally, addicted to it).
Two nights after my surgery, as the pain continued to burn full blast in my knee, after a full, maximum dose, I found myself angrily rattling some papers in front of an imaginary microphone improvising a fast-paced racist, misogynistic, homophobic tirade in a kind of growly pirate voice. Through my haze I could see that it was terrifying poor Sekhnet, my loving caretaker. Why anyone would become addicted to this drug is a mystery to me, unless you are a Presidential Medal of Freedom awarded genius with talent on loan from God Himself, I suppose.
I called the surgeon’s PA the next day and told her this. She laughed at the Limbaugh bit (I wasn’t laughing, I had a paper in my hand, about to start rattling) and prescribed an alternative opioid, dilaudid, generic name hydromorphone. I didn’t find it quite as effective against the pain, at least not at first, but eventually switched over to it. I was thankful to no longer feel like Rush Limbaugh, and found, to my surprise, that it was a relief feeling like the MyPillow Guy…